Serum carnitine during valproic acid therapy

Epilepsia. 1986 Sep-Oct;27(5):559-62. doi: 10.1111/j.1528-1157.1986.tb03584.x.

Abstract

This study was initiated to examine the influence of valproic acid (VPA) on serum carnitine, as well as the possible etiological role of carnitine in VPA-induced fatal hepatotoxicity. Free, total, and short-chain acylcarnitine were measured in the serum of 21 pediatric patients receiving VPA therapy, 21 healthy matched controls, and 21 patients receiving various antiepileptic drugs other than VPA. The free carnitine level was lowest in the VPA group (p less than 0.05), and the short-chain acylcarnitine/free carnitine ratio was highest in the VPA group (p less than 0.01). Patients receiving VPA polytherapy had lower total carnitine values than patients receiving VPA monotherapy (p less than 0.05). No correlation was found between serum ammonia and VPA drug levels. A 3 1/2-year-old girl developed hepatic failure under VPA therapy. Her serum carnitine values were normal. Despite the oral intake of L-carnitine this patient died. In this case, apparently VPA-induced hepatotoxicity was not associated with carnitine deficiency. The reduction of carnitine in the serum of VPA-treated patients is most probably due to alterations of fatty acid metabolism. However, neither primary carnitine deficiency nor VPA-induced secondary carnitine deficiency can be the only reason for the VPA-induced fatal hepatotoxicity.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adolescent
  • Adult
  • Anticonvulsants / therapeutic use
  • Carnitine / blood*
  • Child
  • Child, Preschool
  • Drug Therapy, Combination
  • Epilepsy / blood
  • Epilepsy / drug therapy
  • Female
  • Humans
  • Male
  • Valproic Acid / blood
  • Valproic Acid / therapeutic use*

Substances

  • Anticonvulsants
  • Valproic Acid
  • Carnitine